Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 18, 2004, 12:03 AM EDT for Guilford County, North Carolina. It was in force for 87 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2004, 12:03 AM EDT (04:03 UTC)
- Expired
- Jul 18, 2004, 1:30 AM EDT
- In force
- 87 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 12:10 AM EDT | FLOOD | Greensboro, NC | A STRETCH OF INTERSTATE 40 IN GUILFORD COUNTY ...INCLUDING THE AIRPORT EXIT...68...IS CLOSED. AN ESTIMATED 67 CARS HAVE BEEN ABANDONED. WATER IS DOOR HANDLE HIGH ON SOME CARS...AND HAS BEEN ROOF HIGH ON OTHERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 180408 FFWRAH NCC081-180530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1203 AM EDT SUN JUL 18 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GUILFORD COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 130 AM EDT * AT 1203 AM EDT LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING IN GREENSBORO AND ALONG BUFFALO CREEK. * ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING AROUND... GREENSBORO... VERY HEAVY RAINFALL ACROSS WEST GREENSBORO WILL CAUSE NORTH BUFFALO CREEK TO THREATEN NUMEROUS APARTMENTS IN THE ASHLEY CREEK AREA. PORTIONS OF INTERSTATE 40 REMAINED CLOSED FROM FLOODING. LOCATIONS FROM MERRITT DRIVE TO HOLDEN ROAD...PINECROFT ROAD AND HIGHWAY 29 WILL EXPERIENCE FLOODING. FURTHER DOWNSTREAM WATER WILL CONTINUE TO RISE IN AND AROUND LATHAM PARK THREATENING SEVERAL HOMES ALONG LATHAM ROAD. ROADS ALONG THE CREEK FROM WESTOVER TERRACE TO ELM STREET COULD ALSO BECOME THREATENED BY FLOOD WATERS. INTERSTATE 40 IS COMPLETELY CLOSED FROM GALLIMORE DAIRY ROAD TO HIGHWAY 68. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3614 7969 3599 7965 3600 7994 3614 7992 $$ 04
1 follow-up statement
000 WGUS72 KRAH 180456 FFSRAH NCC081-180530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1251 AM EDT SUN JUL 18 2004 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR CENTRAL GUILFORD COUNTY... AT 1246 AM EDT LAW ENFORCEMENT WAS REPORTING MAJOR FLOODING ALONG NUMEROUS STREETS AND CREEKS IN GREENSBORO INCLUDING PORTIONS OF BUFFALO CREEK IN AND AROUND MAPLEWOOD LANE...FRIENDLY AVENUE...LATHAM PARK...HIGHWAY 220 AND ELM STREET. RAINFALL WILL END OVER THE AREA BY 115 AM...HOWEVER MANY CREEKS AND STREAMS CONTINUE TO RISE AND ARE CREATING A VERY DANGEROUS SITUATION. MOST CREEKS AND STREAMS SHOULD CREST WITHIN THE HOUR. SEVERAL EVACUATIONS HAVE OCCURRED ALONG WITH WATER RESCUES. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. $$ 04
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 8:30 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 17, 8:30 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 830 PM EDT SAT JUL 17 2004 .DISCUSSION... WILL UPDATE TO RAISE POPS FOR ENTIRE CWA WITH CATEGORICAL IN THE WEST. MESOETA AND RUC IN RATHER GOOD AGREEMENT AND LINE UP WELL WITH SATELLITE IMAGERY. BOTH SUGGEST CONTINUES SHOWERS WITH ISOLD THUNDERSTORMS FOR THE THE NW PIEDMONT AND WRN SANDHILLS THROUGH AT LEAST MIDNIGHT AND INTO THE EARLY MORNING OURS. RAIN WILL PROGRESS EAST WITH AT LEAST LIKELY POPS IN THE EAST INCLUDING THE COASTAL PLAIN. && .PREVIOUS DISCUSSION... DIURNAL INSTABILITY USED TO SHOW TRENDS IN THE POPS. HIGHER POPS AFTERNOON AND EVENING. MEANWHILE THE UPPER LEVEL TROUGH AXIS REMAINS WEST OF THE FORECAST AREA THROUGH MONDAY NIGHT. CHANCES INCREASE FROM NORTHWEST TIER OF FORECAST AREA TO SOUTHEAST TIER. BEST UPPER LEVEL ENERGY PASSING ACROSS SOUTHEAST TONIGHT WHILE BEST MOISTURE POOLING AND LOW LEVEL CONVERGENCE FAVORS EASTERN TIER ON SUNDAY. COULD SEE A FEW SEVERE STORMS ON SUNDAY EASTERN TIER MAINLY DUE TO HIGH INSTABILITY. BY SUNDAY NIGHT DRIER AIR ALOFT DECREASES CHANCES ACROSS ENTIRE FORECAST AREA. HIGH TEMPERATURES MONDAY INCREASE WITH LESS CLOUD COVER. CONTINUED INFLOW OF LOW LEVEL MOISTURE MAKES FOR WARM AND MUGGY NIGHTS. PATTERN LOOKS MORE LIKE MID DECEMBER THAN MID JULY...A SERIES OF UPPER VORT DIVE SOUTHEASTWARD INTO BASE OF DEEP LONGWAVE TROUGH ACROSS THE EASTERN CONUS THROUGH LATE WEEK. THE COASTAL LOW AND ASSOCIATED UPPER WAVE FROM THE SHORT TERM...WILL CONTINUE LIFTING NEWRD FROM JUST OFF THE JERSEY SHORE DURING THE DAY MONDAY. SHORTWAVE TROUGH CURRENTLY ROUNDING THE TOP OF THE HIGH AMPLITUDE WESTERN RIDGE IN SASKATCHEWAN WILL REINFORCE THE MEAN TROUGH ALONG THE EAST COAST. WILL CARRY A SLIGHT CHANCE OF POPS AS THIS WAVE IS FORECAST TO CLOSE OFF OVER THE NORTHERN MID ATLANTIC...AND ASSOCIATED SURFACE COLD FRONT CROSSES THE REGION WEDNESDAY. TEMPERATURES ON WEDNESDAY WILL BE A DEGREE OR TWO COOLER AREA WIDE THAN ON TUESDAY...WITH LOWER THICKNESSES ASSOCIATED WITH UPPER CUT-OFF. WILL RETAIN A DRY FORECAST FROM PREVIOUS SHIFTS FOR THURSDAY THROUGH THURSDAY NIGHT...AS BRIEF SHORTWAVE RIDGING/NEGATIVE VORTICITY ADVECTION SLIDES ACROSS THE OHIO VALLEY...IN AN INCREASINGLY ZONAL FLOW ACROSS THE CONUS. BOTH THURSDAY AND FRIDAY WILL BE THE WARMEST DAYS OF THE WEAK WITH MORE SUNSHINE AND DEEP WESTERLY FLOW/COMPRESSIONAL WARMING. HOWEVER...FRIDAYS MAXES MAY BE TEMPERED SOMEWHAT...BY THE RETURN FLOW OF MOISTURE/CLOUDS AROUND THE HIGH PARKED OVER THE CARIBBEAN. LATEST GFS SLOWS NEXT FRONTAL PASSAGE FROM FRIDAY TO SATURDAY...AS YET ANOTHER VORT MAX DIVES INTO THE REGION. DEAMPLIFICATION OF THE UPPER PATTERN APPEARS LIKELY BY SATURDAY. THUS...RAIN CHANCES WILL BE INTRODUCED SATURDAY AS REGION WILL BE IN FAVORED RIGHT ENTRANCE REGION OF CYCLONICALLY CURVED UPPER JET...WITH MEAN TROUGH AXIS JUST WEST OF THE REGION. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && JO
Hazardous weather outlook, Jul 17, 5:53 AM EDT, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 553 AM EDT SAT JUL 17 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180952- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 553 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE. THE MAIN THREAT FROM THESE STORMS WOULD BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE AGAIN ON SUNDAY AS AN AREA OF LOW PRESSURE TRACKS ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 17, 7:43 PM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL HIGH POINT 35.98N 80.00W
07/17/2004 1.00 INCH GUILFORD NC TRAINED SPOTTER
HAIL REPORTED NEAR BRENTWOOD AND HWY 311
&&
SGYSpecial weather statement, Jul 17, 9:09 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 909 PM EDT SAT JUL 17 2004 NCZ022-038-039-180215- DAVIDSON NC-GUILFORD NC-RANDOLPH NC- 909 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD...DAVIDSON AND RANDOLPH COUNTIES THROUGH 1015 PM EDT... AT 909 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE BRANDT TO WELCOME...OR ALONG A LINE EXTENDING FROM GREENSBORO TO JUST NORTH OF LEXINGTON...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GREENSBORO...HIGH POINT...LEXINGTON...THOMASVILLE AND SURROUNDING LOCATIONS. FLOODING IS POSSIBLE AROUND HIGH POINT AND GREENSBORO. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. RADAR ESTIMATES OVER INCHES OF RAIN HAS FALLEN FROM HIGH POINT NORTH TO GREENSBORO. AN ADDITIONAL 2 INCHES OF RAIN IS EXPECTED AS STORMS CONTINUE TO MOVE ACROSS THE AREA. MOTORISTS SHOULD DRIVE WITH EXTREME CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. IF CONDITIONS WORSEN A FLASH FLOOD WARNING MAY BE ISSUED. GUSTY WINDS OF 30 TO 40 MPH ARE ALSO POSSIBLE WITH THESE THUNDERSTORMS. JO
Local storm report, Jul 17, 10:08 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1008 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0950 PM FLOOD GREENSBORO 36.08N 79.83W
07/17/2004 GUILFORD NC LAW ENFORCEMENT
STREET FLOODING REPORTED IN THE 8600 BLOCK OF WEST MARKET
STREET AND WEST FRIENDLY STREET. CITIZEN REPORTS A STUCK
VEHICLE.
1005 PM FLOOD GREENSBORO 36.08N 79.83W
07/17/2004 GUILFORD NC LAW ENFORCEMENT
211 GUILFORD COLLEGE ROAD...WATER REPORTED COMING OUT OF
MANHOLES.
&&
SGYLocal storm report, Jul 17, 10:23 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1023 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1010 PM FLOOD LEXINGTON 35.81N 80.26W
07/17/2004 DAVIDSON NC LAW ENFORCEMENT
A FEW ROADS AROUND LEXINGTON HAVE BEEN BARRICADED DUE TO
WATER
1015 PM FLOOD GREENSBORO 36.08N 79.83W
07/17/2004 GUILFORD NC LAW ENFORCEMENT
ROADS CLOSED DUE TO FLOODING INCLUDE INTERSTATE 40 AT 68,
PORTIONS OF TARRANCE ROAD, INDUSTIAL VILLAGE ROAD, AND
TOWER ROAD.
&&
SGYLocal storm report, Jul 17, 10:34 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1034 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1026 PM FLOOD GREENSBORO 36.08N 79.83W
07/17/2004 GUILFORD NC LAW ENFORCEMENT
FLOODING NECESSITATED EVACUATIONS AT MAPLEWOOD APARTMENTS
ON MAPLEWOOD LANE.
&&
SGYLocal storm report, Jul 17, 10:44 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1044 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1035 PM FLOOD GREENSBORO 36.08N 79.83W
07/17/2004 GUILFORD NC LAW ENFORCEMENT
WEST FRIENDLY AVENUE NEAR CHIMNEY ROCK RD,SEVERAL
VEHICLES, WITH PEOPLE IN THEM, ARE STUCK IN FLOOD WATERS.
FIRE DEPARTMENT IS ON THE WAY TO RESCUE.
&&
SGYThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:16 PM EDT | Flash Flood Warning | RAH | Davidson | 119 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.